page_title_detailed

About Breast Cancer>Side Effects > Nail and skin changes

Nail and skin changes

general_content

Normal, healthy skin and nails appear smooth and have a consistent color. During breast cancer treatment, you may notice changes to your skin and nails.

In most cases, nail and skin problems get better within a few weeks to several months after you stop the treatment that causes them. Still, when you have nail and skin problems, they can be upsetting to see and may cause discomfort. Below, we’ll talk about about why nail and skin changes happen with some breast cancer treatments. We’ll also share ways to manage nail and skin changes.

on_this_page
general_content

What are the symptoms of nail and skin changes?

Symptoms of skin changes may include:

  • Numbness
  • Scarring
  • Redness
  • Rash
  • Thin or fragile skin
  • Peeling or blistering skin
  • Itching
  • Pain, soreness, or burning
  • Dryness
  • Acne
  • Increased sensitivity to the sun
  • Darkening or color changes of your skin

Symptoms of nail changes may include:

  • Painful, thin, brittle, or cracked fingernails and toenails
  • Nail blemishes such as lines or small indentations
  • Ragged or dry cuticles
  • Nail darkening or color changes
  • Nails that lift off the nail bed

While most of these side effects are not serious, be sure to tell your doctor right away if you develop any signs of an allergic reaction, such as severe itching or rash, or swelling. If you are receiving treatment through an intravenous (IV) infusion, a sensation of burning near your IV site can be a sign of an allergic reaction. It’s also important to call your care team if you see signs of infection, such as skin or nails that look red, feel painful, or are warm to the touch.

general_content

What causes nail and skin changes?

Chemotherapy, radiation therapy, and some hormonal and targeted therapies can all cause nail and skin changes. Surgery can cause scars and skin numbness where nerves have been cut. Other issues that result from treatment — injury, irritation, infection, and vitamin deficiency — can also affect the health of your nails and skin.

Chemotherapy works well at killing fast-growing cells, such as cancer cells. But some other, healthy cells in our bodies are also fast-growing. These include the cells that help skin stay soft and nails to grow. Chemotherapy can make your skin more sensitive and reduce the oil your skin makes, causing dryness.

In some cases, chemotherapy can cause certain white blood cells, called neutrophils, to drop to low levels, a condition called neutropenia. Neutropenia increases the risk of infections of the skin and nails.

Chemotherapy medicines that can cause nail and skin changes include:

Capecitabine (Xeloda)
Docetaxel (Taxotere)
Doxorubicin (Adriamycin)
Liposomal doxorubicin HCI liposome injection (Doxil)
Ixabepilone (Ixempra)
• Daunorubicin (Cerubidine, daunoxome)

Radiation therapy can cause a gradual, sunburn-like skin reaction on the area being treated. Because radiation affects nerve endings in the skin, it can cause skin to feel more sensitive to touch.

Other breast cancer treatments that can cause nail and skin changes include:

general_content

How can I avoid or manage nail and skin changes?

There are many ways to reduce the risk of nail and skin changes, and manage symptoms if they happen.

Tips to prevent nail changes or reduce symptoms:

  • To protect your nails, keep them trimmed and clean.
  • Wear gloves when doing household chores, gardening, or cleaning.
  • Avoid cutting or removing your cuticles. Instead, use a moisturizer or massage them with natural oils such as olive oil or vegetable oil.
  • Ask your care team to recommend brands of nail-strengthening polish.
  • Avoid using artificial nails, as they can increase your risk of infection.
  • Look for roomier shoes if your toenails become painful.
  • If your nails start to lift off the nail bed, keep them clean and protected. You can use a bandage to protect them from any trauma.
  • If you go to a dermatologist (a doctor who specializes in skin disorders) explain that you are receiving breast cancer treatment that can cause nail changes. Nail changes can sometimes look like fungus.

Tips to prevent skin changes or reduce symptoms:

  • Ask your team for skin care tips and possibly prescribing medicine that can help.
  • Ask your team if they can recommend a soothing salve, such as pure aloe.
  • Avoid baths that are very hot. After a bath or shower, apply lotions and creams while your skin is damp.
  • Use mild, unscented soaps.
  • Avoid skin products containing alcohol and lotions with scents or perfumes, as they can further irritate the skin.
  • Avoid direct sun as much as possible. Wear long sleeves, pants, and hats when outside. Use sunscreen and lip balm with an SPF of 15 or higher.
  • Eat a healthy, balanced diet and drink 8-10 glasses of water a day.
general_content

Nail and skin changes and metastatic breast cancer treatment

With metastatic breast cancer (MBC), treatment is ongoing. Prolonged exposure to certain treatments means a higher risk for nail and skin side effects. These may develop slowly over time.

There are treatments only approved to treat MBC that can cause nail and skin changes. These include:

Managing nail and skin changes during MBC treatment

Let your care team know about any nail and skin side effects you’ve noticed since starting a treatment:

  • Keep a side effect journal: Write down how long you have had symptoms, including how your nails and skin look and feel.
  • Rate your discomfort on a scale of 1 (not uncomfortable) to 10 (the most uncomfortable you have ever been).
  • Take your journal with you to medical appointments and review your symptoms with your care team.
  • Be as specific as you can, and let your team know all the ways that nail or skin side effects are impacting your daily activities.

If you’re having difficulty with nail or skin side effects, ask your care team if they can prescribe medicine to reduce symptoms.

If you develop severe itching or rash during treatment, contact your care team immediately, as these may be signs of an allergic reaction.

When nail and skin side effects are severe, especially if they affect your quality of life or cause pain that makes it hard to keep up with your usual daily activities, your doctor may be able to lower the dose of the treatment that’s causing the side effect.

If you have been on a medicine for a long time, sometimes adding extra time off between cycles, or changing how the cycle is given, can reduce symptoms. Your doctor may also stop treatment for a time, or switch you to another treatment to keep your symptoms from getting worse.

Most treatments have built-in recommendations to lower the dose or change the timing of the treatment if symptoms are causing difficulty. Many treatments are still effective against the cancer if the dose or timing is changed. Talk with your care team about whether continuing a certain treatment is right for you, or if trying a new one is a better option.

about_this_page_tabbed_module

Reviewed and updated: August 15, 2022

Reviewed by: Evelyn Robles-Rodriguez DPN, APN, AOCN

Tagged:

Was this page helpful?

Living Beyond Breast Cancer is a national nonprofit organization that seeks to create a world that understands there is more than one way to have breast cancer. To fulfill its mission of providing trusted information and a community of support to those impacted by the disease, Living Beyond Breast Cancer offers on-demand emotional, practical, and evidence-based content. For over 30 years, the organization has remained committed to creating a culture of acceptance — where sharing the diversity of the lived experience of breast cancer fosters self-advocacy and hope. For more information, learn more about our programs and services.